Alert archive / New Mexico / High Wind Warnings in 2024

High Wind Warning 24, NWS Albuquerque, NM

August 8, 20246 counties in New Mexico

NWS Albuquerque, NM issued this high wind warning at Aug 8, 2024, 8:08 PM MDT for 6 counties in New Mexico. It was in force for 112 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 8, 2024, 8:08 PM MDT (02:08 UTC)
Expired
Aug 8, 2024, 10:00 PM MDT
In force
112 min
Issued by
NWS Albuquerque, NM

Counties Bernalillo County, NM, Cibola County, NM, Sandoval County, NM, Santa Fe County, NM, Torrance County, NM, Valencia County, NM

The radar

The Albuquerque radar (KABX), 14 km from the middle of the area, began a volume at 02:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 2.1 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2024-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 203 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2024-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
203 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
2780 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

651 
WWUS75 KABQ 090208
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
808 PM MDT Thu Aug 8 2024

NMZ219-221-090400-
/O.NEW.KABQ.HW.W.0024.240809T0208Z-240809T0400Z/
Middle Rio Grande Valley including the Albuquerque Metro Area-
Sandia and Manzano Mountains including Edgewood-
808 PM MDT Thu Aug 8 2024

...HIGH WIND WARNING IN EFFECT UNTIL 10 PM MDT THIS EVENING...

* WHAT...East winds 35 to 45 mph with gusts up to 65 mph.

* WHERE...Middle Rio Grande Valley including the Albuquerque Metro 
  Area, and Sandia and Manzano Mountains including Edgewood.

* WHEN...Until 10 PM MDT this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Isolated power outages are expected. Travel will be difficult, 
  especially for high profile vehicles. Visibility may be limited in 
  blowing dust. Particularly strong winds capable of tree damage 
  will be located along Interstate 40 in eastern Albuquerque.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take action to secure trash cans, lawn furniture, and other loose or 
lightweight outdoor objects. Extremely hazardous driving conditions 
can be expected, especially for motorists in high profile vehicles 
who should consider delaying travel.

&&

$$

11
1 follow-up statement
252 
WWUS75 KABQ 090351
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
951 PM MDT Thu Aug 8 2024

NMZ219-221-090500-
/O.EXP.KABQ.HW.W.0024.000000T0000Z-240809T0400Z/
Middle Rio Grande Valley including the Albuquerque Metro Area-
Sandia and Manzano Mountains including Edgewood-
951 PM MDT Thu Aug 8 2024

...HIGH WIND WARNING WILL EXPIRE AT 10 PM MDT THIS EVENING...

Although a few strong gusts may persist, winds will continue to 
decrease, therefore the High Wind Warning will be allowed to expire.

$$

11

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this high wind warning went out at Aug 8, 5:45 PM MDT, 2 hours 23 minutes earlier.

Area forecast discussion, Aug 8, 5:45 PM MDT, 2 hours 23 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
545 PM MDT Thu Aug 8 2024

...New AVIATION...

.SYNOPSIS...
Issued at 301 PM MDT Thu Aug 8 2024

Widespread to numerous storm chances today and tomorrow will
increase the risk of flash flooding of recent burn scars, urban
areas, and portions of northern NM where soils are saturated from
recent heavy rainfall. Precipitation chances trend down this weekend
when storms will generally be confined to the high terrain of
western and northern NM. Temps climb back above average early to mid-
next week, creating heat risk concerns in central and eastern NM.
Scattered to widespread storms next week will continue to favor the
northern and western high terrain.

&&

.SHORT TERM...
(This evening through Friday night)
Issued at 301 PM MDT Thu Aug 8 2024

Upslope flow and convergence associated with a backdoor front has
already led to widespread storm development along the central
mountain chain this afternoon. This area of enhanced lift will
continue to tap into the 500-1000J/kg of ML CAPE in place and moist
inflow will allow this convection to persist for several hours
despite the slow storm motion. Models have been in good agreement
about storm development in central and northern NM, but eastern NM
still remains a wildcard. Recent runs of the HRRR show a complex of
storms developing late tonight in the east-central plains and even a
few storms as far south as Roswell. Confidence is relatively low
since the exact location will be outflow boundary development.
Showers with embedded storms will likely continue in the north near
the CO border as well, but PoPs were decreased from what the NBM has
since coverage should consistently decrease with the loss of daytime
heating. Low clouds associated with the backdoor front have stalled
across Union county, but the frontal feature itself can be clearly
seen on radar along a line extending from northern Roosevelt county
northwestward towards the central highlands. Consistently breezy
east to northeast winds have been observed in its wake and will
continue to occur through the night until the sfc pressure gradient
finally washes out tomorrow morning. Gusty east winds associated
convective outflows have already been observed in the Rio Grande
Valley, but winds will continue to rise later today as the
reinforcing front pushes through.

With low clouds in place east of the central mountain chain,
expecting convective initiation to be delayed there. However,
confidence is high that storms will bubble up along the central
mountain chain during the early afternoon, spreading north and
eastward during the afternoon. With enhanced mid-level flow, bulk
shear will increase tomorrow, supporting the organization of storms
as they move off the mountains to the east. Strong to severe storms
cannot be ruled out as a result. PWATs of 1-2 standard deviations
above normal in northern NM will once again support efficient
rainfall and potentially a few instances of flash flooding.

&&

.LONG TERM...
(Saturday through Wednesday)
Issued at 301 PM MDT Thu Aug 8 2024

The Monsoon High will elongate over New Mexico Saturday and the
increased subsidence and downtick in moisture will result in a
downtrend in convective coverage Saturday afternoon. Locations near
the AZ and CO border will be favored for precipitation. Temperatures
will also climb a few degrees, particularly in eastern NM where the
triple digits will return to the southeast plains after the very
short hiatus. Moisture will recycle Sunday with scattered showers
and storms favoring the western and northern mountains with typical
monsoon hazards. Monday has the potential to be more active as a
shortwave embedded with the southerly monsoonal flow moves across
the state, sparking more widespread showers and storms. Despite the
advantageous flow direction and the added forcing, moisture will
remain at near normal levels. That being said, we are at the
climatological max for PWAT this time of year so a near-normal
atmosphere still has plenty of juice to produce heavy rainfall rates
of 1-2"/hour and flash flooding. The monsoonal moisture plume will
tilt across the state mid-week, introducing higher precipitation
chances into central and even eastern NM. By late week, a ridge
moving in from the west may push some dry air in the western half of
the state, decreasing PoPs there. However, some members of the
global ensembles keep a monsoonal moisture plume across the state
through the entirely of next week.

&&

.AVIATION...
(00Z TAFS)
Issued at 406 PM MDT Thu Aug 8 2024

Ongoing convection will be slower to diminish overnight due to
forcing associated with a backdoor front, which is currently
making southwest progress across eastern NM. Short-lived MVFR
conditions are likely in/near convection this evening. The front
will result in a wind shift at KROW later this evening with gusty
northeast winds expected. The front, aided by convective outflow,
will result in a strong east canyon wind at KABQ this evening with
gusts up to 40kts forecast. An Airport Weather Warning will likely
be issued for KABQ shortly. Otherwise, areas of MVFR cigs are
forecast to develop behind the front along/east of the central
mountain chain overnight and impact KLVS and KTCC with very low
IFR probabilities. Low stratus will be slower to diminish across
eastern NM Friday morning. Convection may impact terminals
around/after 21Z Friday with gusty winds and short-lived MVFR
impacts.

&&

.FIRE WEATHER...
Issued at 301 PM MDT Thu Aug 8 2024

Numerous showers and storms today and tomorrow will generally favor
western and northern areas. There is a moderate to high risk of burn
scar flash flooding and areas in north-central and eastern NM may
experience flash flooding as well. A backdoor cold front will
continue to progress south and west this afternoon and evening,
eventually creating gusty east winds through the gaps of the central
mtn chain tonight. Low clouds in eastern NM in the wake of the
boundary will create poor ventilation through at least the late
morning east of the central mtn chain. The threat of severe weather
is relatively low today, but increases tomorrow in east-central NM
where very gusty winds and large hail are possible. Shower and storm
activity trends down this weekend then increases again early next
week. Temperatures will also climb back above seasonal averages next
week, creating heat risk concerns along the Rio Grande Valley and in
eastern NM.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  66  86  64  88 /  50  50  50  20
Dulce...........................  52  78  52  82 /  70  70  60  50
Cuba............................  58  81  58  85 /  40  50  50  40
Gallup..........................  57  84  58  88 /  50  50  30  20
El Morro........................  58  80  58  84 /  50  50  40  20
Grants..........................  60  82  60  88 /  40  40  40  30
Quemado.........................  58  82  58  87 /  40  50  30  20
Magdalena.......................  61  86  64  88 /  30  10  20  10
Datil...........................  57  81  58  85 /  30  30  20  10
Reserve.........................  57  83  57  91 /  30  60  20  10
Glenwood........................  65  89  67  95 /  30  30  10   5
Chama...........................  50  72  50  74 /  80  70  70  60
Los Alamos......................  59  80  61  81 /  50  60  50  50
Pecos...........................  57  81  58  83 /  60  60  50  30
Cerro/Questa....................  52  74  51  77 /  80  70  70  60
Red River.......................  47  66  47  67 /  80  70  70  60
Angel Fire......................  46  72  46  72 /  80  60  60  50
Taos............................  54  79  54  81 /  70  50  60  40
Mora............................  53  76  52  79 /  70  60  50  50
Espanola........................  61  86  61  89 /  60  50  50  30
Santa Fe........................  60  83  61  84 /  70  50  50  30
Santa Fe Airport................  60  86  61  89 /  50  40  40  20
Albuquerque Foothills...........  66  91  68  92 /  40  30  40  20
Albuquerque Heights.............  66  92  67  94 /  30  20  30   5
Albuquerque Valley..............  66  94  67  95 /  30  20  30   5
Albuquerque West Mesa...........  67  92  67  94 /  30  20  30  10
Belen...........................  65  94  66  96 /  30  10  20   0
Bernalillo......................  65  94  66  95 /  40  20  40  10
Bosque Farms....................  65  93  65  95 /  30  20  20   5
Corrales........................  66  94  67  95 /  30  20  40  10
Los Lunas.......................  66  94  66  95 /  30  10  20   5
Placitas........................  63  90  65  91 /  40  20  30  10
Rio Rancho......................  66  93  67  95 /  30  20  40  10
Socorro.........................  67  95  69  97 /  30  10  10   0
Sandia Park/Cedar Crest.........  58  84  60  86 /  40  30  30  20
Tijeras.........................  60  87  61  88 /  40  30  30  10
Edgewood........................  58  85  58  88 /  40  40  30  10
Moriarty/Estancia...............  57  86  56  90 /  30  20  30  10
Clines Corners..................  56  80  56  85 /  50  30  30  10
Mountainair.....................  58  85  59  88 /  30  20  20   5
Gran Quivira....................  58  86  59  87 /  30  20  20   5
Carrizozo.......................  64  89  64  91 /  20  30  20  10
Ruidoso.........................  57  82  58  83 /  10  30  20  10
Capulin.........................  56  74  55  79 /  60  50  80  50
Raton...........................  57  78  55  84 /  60  60  60  40
Springer........................  58  82  58  86 /  70  50  60  30
Las Vegas.......................  57  79  55  84 /  50  50  40  30
Clayton.........................  61  76  59  85 /  40  40  70  30
Roy.............................  60  79  59  84 /  70  40  70  30
Conchas.........................  66  88  64  93 /  40  40  50  10
Santa Rosa......................  65  87  63  91 /  40  30  40  10
Tucumcari.......................  66  88  63  92 /  40  30  40  10
Clovis..........................  68  90  66  95 /  30  30  30   5
Portales........................  68  91  66  95 /  30  30  30   5
Fort Sumner.....................  68  92  67  95 /  30  20  20   5
Roswell.........................  73  98  72 100 /  20   0  10   0
Picacho.........................  65  91  64  93 /  10   5  10   5
Elk.............................  60  88  60  91 /  10  10  10   5

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flood Watch until midnight MDT tonight for NMZ214-215-227>229.

&&

SHORT TERM...16
LONG TERM....16
AVIATION...11

In the hours before

Local storm report, Aug 8, 5:26 PM MDT, 2 hours 42 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
526 PM MDT Thu Aug 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     Flash Flood      2 SSW Rociada           35.80N 105.44W
08/08/2024                   San Miguel         NM   Broadcast Media

            Image of vehicles in flash flooding in
            Rincon Montoso southwest of Rociada.

&&

DPorter
Special weather statement, Aug 8, 5:51 PM MDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
551 PM MDT Thu Aug 8 2024

NMZ201-090015-
Northwest Plateau-
551 PM MDT Thu Aug 8 2024

...STRONG GUSTY OUTFLOWS WILL IMPACT NORTHWESTERN SAN JUAN COUNTY
THROUGH 615 PM MDT...

At 549 PM MDT, Doppler radar and satellite were tracking strong
gusty outflows from showers and thunderstorms. These strong winds
were along a line extending from 14 miles southeast of Aneth to 7
miles northwest of Shiprock to 10 miles southwest of Ojo Amarillo.
Movement was west to southwest at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar and satellite indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Shiprock, Nenahnezad, Red Valley, and Rattlesnake.

This includes Highway 64 between Mile Markers 1 and 33.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3700 10872 3686 10863 3661 10828 3641 10856
      3664 10904 3700 10905
TIME...MOT...LOC 2349Z 082DEG 25KT 3707 10896 3684 10881 3656 10846

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

DPorter
Local storm report, Aug 8, 7:11 PM MDT, 57 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
711 PM MDT Thu Aug 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     Flash Flood      2 S Edgewood            35.04N 106.19W
08/08/2024                   Torrance           NM   Trained Spotter

            Driveway flooded and impassable.

&&

DPorter
Special weather statement, Aug 8, 7:29 PM MDT, 39 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
729 PM MDT Thu Aug 8 2024

NMZ222-223-090200-
Central Highlands-Estancia Valley-
729 PM MDT Thu Aug 8 2024

...STRONG THUNDERSTORMS WILL IMPACT EASTERN TORRANCE COUNTY THROUGH
800 PM MDT...

At 729 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles south of Clines Corners to 6 miles
northeast of Cedarvale. Movement was north at 20 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

These storms will remain over mainly rural areas of eastern Torrance
County.

This includes the following highways...
 Highway 285 between Mile Markers 226 and 246.
 Highway 60 between Mile Markers 234 and 251.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3496 10584 3439 10576 3440 10551 3497 10548
TIME...MOT...LOC 0129Z 175DEG 18KT 3485 10566 3446 10565

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

DPorter
Special weather statement, Aug 8, 7:48 PM MDT, 20 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
748 PM MDT Thu Aug 8 2024

NMZ219-220-090245-
Lower Rio Grande Valley-Middle Rio Grande Valley/Albuquerque Metro
Area-
748 PM MDT Thu Aug 8 2024

...GUSTY SHOWERS WILL IMPACT CENTRAL VALENCIA...NORTH CENTRAL SOCORRO
AND BERNALILLO COUNTIES THROUGH 845 PM MDT...

At 746 PM MDT, Doppler radar was tracking gusty showers along the
Sandia and Manzano Mountains producing strong easterly winds.

HAZARD...East wind gusts up to 57 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Albuquerque, Los Lunas, Belen, Valencia, Los Ranchos De Albuquerque,
Bosque Farms, Rio Communities North, Paradise Hills, Jarales, and Los
Trujillos-Gabaldon.

This includes the following highways...
 Interstate 40 between Mile Markers 144 and 166.
 Interstate 25 between Mile Markers 175 and 233.
 Highway 60 between Mile Markers 166 and 181.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Blowing dust can reduce visibilities below one quarter mile at times.

&&

LAT...LON 3520 10688 3520 10651 3443 10655 3441 10658
      3441 10693
TIME...MOT...LOC 0146Z 108DEG 8KT 3507 10652

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

CA

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 6:35 PM MDTFlash Flood WarningABQSan Miguel, Santa Fe, Torrance3 hr
Aug 8, 7:29 PM MDTSpecial Weather StatementABQTorrance31 min
Aug 8, 7:48 PM MDTSpecial Weather StatementABQBernalillo, Valencia57 min
Aug 8, 8:02 PM MDTSevere Thunderstorm WarningABQTorrance13 min
Aug 8, 9:12 PM MDTAreal Flood AdvisoryABQGuadalupe, San Miguel, Torrance2 hr
Aug 8, 9:25 PM MDTSevere Thunderstorm WarningABQLincoln35 min
Aug 8, 10:00 PM MDTSevere Thunderstorm WarningABQLincoln19 min
Aug 8, 10:19 PM MDTFlash Flood WarningABQLincoln3 hr
Aug 8, 10:35 PM MDTSpecial Weather StatementABQLincoln25 min
Aug 9, 1:09 AM MDTFlash Flood WarningABQHarding, Quay, San Miguel3 hr
Aug 9, 3:04 AM MDTFlood WatchABQBernalillo, Colfax, Harding, Mora, Quay, Rio Arriba and 5 more21 hr
Aug 9, 3:25 PM MDTSpecial Weather StatementABQColfax35 min
Aug 9, 3:35 PM MDTAreal Flood AdvisoryABQColfax3 hr
Aug 9, 3:42 PM MDTAreal Flood AdvisoryABQCibola2 hr
Aug 9, 4:26 PM MDTSpecial Weather StatementABQUnion34 min
Aug 9, 4:48 PM MDTAreal Flood AdvisoryABQLos Alamos, Sandoval, Santa Fe3 hr
Aug 9, 5:22 PM MDTAreal Flood AdvisoryABQLos Alamos, Sandoval3 hr
Aug 9, 5:38 PM MDTSpecial Weather StatementABQLos Alamos37 min
Aug 9, 5:39 PM MDTSpecial Weather StatementABQBernalillo36 min
Aug 9, 5:47 PM MDTAreal Flood AdvisoryABQLos Alamos, Santa Fe118 min
Aug 9, 5:52 PM MDTSpecial Weather StatementABQUnion23 min
Aug 9, 5:54 PM MDTFlash Flood WarningABQBernalillo98 min

Nearby

High Wind Warnings in New Mexico, 2024Every high wind warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.